Skip to content
My WebMD Sign In, Sign Up
HRT for hot flashes
avatar
Lovin55 posted:
First, a little background. I'm 55 and had a hysterectomy in 2004. I've been on HRT (Vivelle dot, .075mg) since 2005. The reason I started HRT was due to EXTREME hot flashes - every 50 minutes I'd have one making me hot enough to cause nausea and my head hot enough to spontaneously combust. My question is, will I have to go through a period of "weaning" off the hormones and toughing out the hot flashes, or will there come a time that I can reduce or stop the HRT where my body won't protest quite so violently? I've tried reducing the dose, and once even went several days not changing a patch (forgot to pack one for a long weekend) and those times took a couple of weeks to get regulated again. In the alternative, is there anything I should be concerned about with being on HRT? I've talked to my doctor about all this, but I think I'd like a second opinion or to hear from others who might have been through this before.
Reply
 
avatar
Anon_6061 responded:
I had a hysterectomy and have no intention of ever stopping HRT. I read a study that women with all their parts produce hormones into their 80's (something my gynecologist never mentioned) so I plan to continue taking HRT for the rest of my life. I'm not sure life would be worth living if I can't take it. For me, the loss of my hormones caused worse emotional symptoms (suicidal depression and anxiety) than physical. However, the physical were definitely unpleasant with the worst one being very fragmented sleep.

I only wish HRT would give me back my hair, youthful skin and intact figure. I abhor the post hysto belly! And my hair has never stopped falling out. Have you lost hair since your surgery?
 
avatar
Lovin55 replied to Anon_6061's response:
Nope, no hair loss, and I'd also have to say that my mood swings are gone too. (My husband loves that.) Other than minimal hot flashes, I'm good. My GYN did say that I could take the HRR for many years and not to worry about stopping, that we would cross that bridge when we came to it. My fears stemming from my sister's breast cancer and my mother' strokes sometimes creep to the surface. Thank you for your reply. Sorry I couldn't be of more help to you.
 
avatar
Lovin55 replied to Anon_6061's response:
Oh, and I also wish HRT could give me back my youthful skin and waistline (ANY waistline would do!). I'm pretty sure those things are gone for good, but as long as I'm healthy, I'm OK with that.
 
avatar
jaikai replied to Anon_6061's response:
Hello, I experienced the exact same problems with me losing my hair, suicidal depression ,anxiety, mood swings, slight flashes, and all of the above, but I am scared to try HRT, because of the myths. I feel a little comfortable reading your story thank you.
 
avatar
techfuller replied to jaikai's response:
I have taken Compounded HRT for 11 years now. Tried going off of it for a year. Was miserable. Back on it now and thrilled. I can actually sleep at night. I'll be taking it for a while. I thought I would be OK after 11 years but no change.
 
avatar
Glawhorne responded:
I can sympathize...I've been on HRT for nearly 15 years....will be 65 in Oct. and no sign of hot flashes subsiding! I even quit taking it for nearly a year after moving to Alaska 6 years ago and tried every natural remedy known to man (or woman) but found nothing that helped. After months of going out on my deck at 40 below in nothing but pajamas to find relief, I decided the heck with it and went back to HRT. I'm down to taking the lowest dose of Prempro every other day and my gynecologist is fine with it. However, I am a firm believer in preventive medicine, i.e., regular pap smears and mammograms. I have a 92-year-old aunt who took hormones until her mid-80's and is still going strong! Quality of life does count for something and anyone who hasn't had to deal with this problem would never understand. I would say, "Go for it" and just enjoy life with as little estrogen as possible!!
 
avatar
JealousBetzy replied to Anon_6061's response:
Have your thyroid checked. TSH, T4 and insist on free T3.(Most Drs don't test that one) That would account for the hairloss and dry skin. Also you might have a slow heart rate and low body temperature if you are hypothyroid.
 
avatar
621317 replied to jaikai's response:
Check into Bioidentical Pellet Therapy. Though not covered by insurance, It can really help and lasts from 4-6 months small incision is made on buttock and a stitch holds pellet(s) in place. It has really helped with libido problems as well as sleep problems. I have been able to wean off of anti-depressants as well. Lack of hormones and side effects, Bah humbug!
 
avatar
Anon_6061 replied to JealousBetzy's response:
I've been monitoring my thyroid - TSH, free T3, free T4, antibodies - and have taken meds off and on. Nothing has stopped the hair loss since my hysterectomy. It did subside while on the patch but I was miserable in every other way. I never had hair loss prior to the hyst not even with birth control pills.


Featuring Experts

Mary Jane Minkin, MD, is a nationally recognized obstetrician gynecologist, with a special interest in menopause. Dr. Minkin is clinical professor of ...More

Helpful Tips

Physical activity at midlifeExpert
Regular physical activity is a vital part of every midlife woman?s life, preserving physical and mental health and improving quality of ... More
Was this Helpful?
18 of 29 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the North American Menopause Society website